CSN Login
Members Online: 12

Lasting Effects from Chemo being brushed aside by my oncologists.

Krysblake
Posts: 6
Joined: May 2012

Hi, this is my first time posting here.  I was diagnosed with Ovarian cancer 5 1/2 years ago and recieved chemo (Bleomycin, Cisplatin, and Etoposide) for 4 months then cancer free!  Yay!!!  However during the treatment i kept asking my oncologist about the increasing numbness in my feet.  Each time I asked this question it was as if I didn't speak at all despite my other question being answered.  I was frustrated but at the time thought "ok, well maybe he's just not worried about it".  During the first 6 months of cancer checks I kept asking about this with the same results. Unfortunately at this point my insurance was able to dump me on a technicallity and I was unable to see an oncologist until just past my five year cancer free mark.  During this time I found a wonderful dr that helped me get some of my checks and began caring for my increasingly painfully numb feet.  We were both waiting for me to get insurance again to see a neurologist and a new oncologist where I now lived.  My feet had become horribly painful and the numbess and weakness was moving up my ankle and into my hands by now, becoming worse almost by the week but, finally!, I had insurance again so off to my pain specialist, neurologist, and my new oncologist.  Pain specialist basically says really nothing I can do to help stop the progression let alone make it better.  Neurologist says same thing and does an EMG of my leg finding no reactions in my feet at all and only a little above that.  So...off to my oncologist who I was certain would help to understand more about the lasting effects I was having (chemobrain seems to have only impoved somewhat as well but being a bit of a fruitcake isn't bothering me too much in fact sometimes its amusing).  I tell her immediately about the neuropathy and she immediately cuts me off with "that'll be fine"  I say "no you don't understand it's getting much worse, I can't...."  "No, it'll get better"  "It's getting worse!"  "It'll get better!"  I gave up after she said this for the fifth time.  Apparently my oncologists must know something that my other doctors do not.  Meanwhile, I'm starting to fall and drop things often.

I am only 39 years old and so very happy to be alive and understand that the chemo was the lesser of two evils, I really do!  But I have a right to expect the doctors that prescribed these poisons in the first place to help me deal with ALL side effects from them and not just boot me out the door because my cancer is "cured". Leaving me alone, scared, and having to learn what I can from kind community health doctors that cared enough to help me research it. 

Anyone else have similar?

On a nicer note, my oncology nurses ROCKED!!!

Thanks for listening. :-)

Krys

NoTimeForCancer
Posts: 406
Joined: Mar 2013

First off, yes, the chemo nurses ROCK!!!  Loved them all and kept track of them so I could give them a gift with each of their names.  (It was a bar of Crabtree & Evelyn olive oil soap)

I would recommend you also post your question over on the Ovarian chat board.  I suspect some of the awesome women over there might be able to give you some insight.  I am not sure if they look at this particular discussion board. 

I am amazed at the long term side effects treatment gives, but when you really stop and think the poison we have had put in and pointed at our bodies, it does make sense that we have changed our bodies forever.  These are things that all doctors need to also accept and help their patients with in the future.

Krysblake
Posts: 6
Joined: May 2012

Thanks for the suggestion.  I will post it there as well.  Wish I had more options for docs here but small town.  I know there is a neurologist in Phoenix that specializes in cancer related issues that I may try and get to.  Thank you for responding!

jazzy1's picture
jazzy1
Posts: 1387
Joined: Mar 2010

Yes the oncologists and medical commuity truly don't want to admit the treatments do cause many long-term side affects...argh!  Originally diagnose4d '09 and had first recurrence end of last year and in treatments presently.  When I was hit with the recurrence decided I needed to view the situation different and do something different to never see this damn cancer return again.  I hooked up with a naturopathic oncologist whom is wonderful.  I'm on quite a few supplements for now and eventually when my body is over the treatments and healed, can wean off many of them.  One she suggested for neuropathy, L-Glutamine -- powder.  I do NOT have neuropathy, and mainly take it for my stomach issues from chemo...keeps all the inners working.

You can try some type of supplement such as this one, or researh for other options as simplying taking more meds just doesn't seem to do the trick many times.  

 

best to you,Embarassed

Jan

 

P.S.  send me a personal message here if you wish for more informatin.

dlrenn
Posts: 5
Joined: May 2014

Hi there,

I am the wife of a cancer survivor who had chemo and radiation for Hodgkin's lymphoma. He still has maintenance treatments once every other month. We're not sure if the side effects he experiences are from the chemo and radiation or from the maintenance treatments, but these were downplayed by his doctor as well. He definitely experiences side effects and this is a year after initial treatment has ended. I think it's important to find someone who will advocate for you in the medical field, even if it's a primary care physician who won't stop until you find something to help you deal with the side effects. Even though a PCP may not be able to help you with the specific side effects of your cancer treatment, he/she may be able to effectively advocate for you if he/she is a good, caring PCP. I hope you have good results from working with this new doctor, Krys! :-)

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network